Dr. Roach: Limited data available on probiotic use to prevent disease
Dear Dr. Roach: I have started a long-term treatment taking a “cocktail” of four different antibiotics (Bactrim, Rifadin, Zithromax and Myambutol). I have been advised that I may suffer gastrointestinal side effects because this group of antibiotics will not only be killing bacteria related to my MAC (mycobacterium avium complex) infection, but will also be killing off the “good” bacteria in my digestive tract. I have experienced a couple of episodes of diarrhea. This was typically the late night or early morning after taking the antibiotics. I have been advised to take a probiotic supplement to help offset the negative side effects, but no detail as to brand or composition of the probiotic.
Do I require a “recognized” (and pricey) brand, or can I use a less costly “generic” brand?
Dear A.R.: Probiotics are bacteria found in healthy people. They fill several roles in the body. There are some specific conditions in which they have been found to be helpful, such as people with inflammation in the ilium “pouch” after a specific bowel surgery.
There are no probiotic preparations specifically approved by the Food and Drug Administration, and no good trials comparing different preparations of probiotics. Further, there is not good evidence that probiotics prevent the dangerous overgrowth of C. difficile (one very unhealthy bacterial species) during long-term antibiotic use.
However, there is some evidence from published trials that antibiotic-associated diarrhea can be lessened with the use of probiotics. In one review of 17 controlled trials, the incidence of diarrhea among those taking antibiotics was reduced from 17% to 8%. There were no significant differences among the types of probiotics used. Many of the successful trials used combinations of different healthy bacteria.
Probiotics have generally been regarded as safe, and most trials have confirmed this, but there is not long-term data on using probiotics for an extended period of time, such as the one or two years that people with mycobacterium avium complex typically are treated with antibiotics. Most adverse effects from probiotics have come in people with significant underlying illness, and often in hospitalized patients.
Although I do not recommend probiotics for prevention of disease, or for diarrhea that is self-limited, I do understand why in your specific case you have been recommended them. Based on the limited data available, I cannot recommend one specific brand, and so I see no reason to choose the costlier brand.
Dear Dr. Roach: Don’t diuretics lower potassium? Does it have to be replaced?
Dear B.C.W. Diuretics are commonly used drugs for treatment of high blood pressure and heart failure, among many other issues. Some, especially the thiazide class (including HCTZ and chlorthalidone) and loop diuretics (such as furosemide), can cause potassium loss, while others, such as triamterene and spironolactone, raise the serum potassium level. Most people on diuretics do not need potassium replacement, but a potassium level should be checked periodically to make sure it remains in the normal range. Both too high and too low potassium levels can cause problems. Occasionally a potassium supplement (or switching to or adding a dose of a diuretic that raises potassium) is needed.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.